Alert archive / Oregon / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Medford, OR

June 22, 2017Curry County, Oregon

NWS Medford, OR issued this red flag warning at Jun 22, 2017, 2:29 PM PDT for Curry County, Oregon. It took effect at Jun 23, 2017, 12:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2017, 2:29 PM PDT (21:29 UTC)
In effect from
Jun 23, 2017, 12:00 AM PDT
Expired
Jun 23, 2017, 10:00 AM PDT
In force
10 hr
Issued by
NWS Medford, OR

County Curry County, OR

The radar

The Medford radar (KMAX), 130 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WWUS86 KMFR 222129
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
229 PM PDT Thu Jun 22 2017

...Dry fuels, gusty northeast winds, and low humidity will combine
to create critical fire weather conditions tonight above 1500 feet
near the Curry County Coast...

ORZ618-231500-
/O.NEW.KMFR.FW.W.0001.170623T0700Z-170623T1500Z/
Southern Oregon Coast-
229 PM PDT Thu Jun 22 2017

...RED FLAG WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT
FRIDAY FOR EAST WIND WITH POOR OVERNIGHT HUMIDITY RECOVERY FOR 
PORTIONS OF FIRE WEATHER ZONE 618 ABOVE 1500 FEET...

* Impacts: East winds, poor relative humidity recovery, and high
  fire danger will likely contribute to a significant spread of any
  new fires.

* Affected area: Southwest OR...Portions of Fire Weather Zone 618 
  above 1500 feet.

* Counties affected: Curry.

* Wind: Northeast 15 to 25 mph with gusts up to 40 mph.

* Humidity: 20 to 25 percent overnight.

* View the hazard area in detail at
  http://weather.gov/medford/hazard

Precautionary/preparedness actions...

* A Red Flag Warning means that critical fire weather conditions will
  occur shortly.

* Strong winds and low relative humidity will cause any new fires
  to spread very rapidly.

* One less spark, one less wildfire.

&&

$$

Visit us at www.weather.gov/Medford
1 follow-up statement
367 
WWUS86 KMFR 231459
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
759 AM PDT Fri Jun 23 2017

...Dry fuels, gusty northeast winds, and low humidity will combine
to maintain critical fire weather conditions this morning above 
1500 feet near the Curry County Coast...

ORZ618-231700-
/O.EXT.KMFR.FW.W.0001.000000T0000Z-170623T1700Z/
Southern Oregon Coast-
759 AM PDT Fri Jun 23 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 10 AM PDT THIS MORNING FOR
LOW HUMIDITY AND GUSTY NORTHEAST WINDS FOR PORTIONS OF FIRE 
WEATHER ZONE 618...

* Impacts: East winds, low relative humidity, and high fire danger
  will likely contribute to a significant spread of any new fires.

* Affected area: 
 In Southwest OR...Portions of Fire Weather Zone 618 above 1500 
 ft.

* Counties affected: 
  In Southwest OR...Curry.

* Wind: northeast 10 to 15 mph with gusts up to 30 mph.

* Humidity: as low as 21 percent.

* View the hazard area in detail at
http://weather.gov/medford/hazard

* A Red Flag Warning means that critical fire weather conditions
will occur shortly.

* Strong winds and low relative humidity will cause any new fires
to spread very rapidly.

* One less spark, one less wildfire.

* View the hazard area in detail at
  http://weather.gov/medford/hazard

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jun 22, 10:50 AM PDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 22, 10:50 AM PDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1050 AM PDT Thu Jun 22 2017

.Updated aviation discussion.

.DISCUSSION...The main two issues continues to be the heat and
winds offshore. The Chetco Effect is in full swing with the
overnight low in Brookings only dipping into the mid 70s. The
forecast continues to show 95 for Brookings. I'm troubled by the
wind swing to the northwest. That would limit heating today. Will
continue to monitor for possible update. For inland areas, the
heat cranks up Friday and really gets going on Saturday. The
thermal trough continues to build Friday that will raise
temperatures for the western valleys and Siskiyou County. On
Saturday, the thermal trough moves inland to bring the hottest day
of forecast period. I'm evaluating the morning guidance and will
likely bump up temperatures a little bit. Heat advisories and
excessive heat warnings will come out today for Saturday and may
linger into Sunday. The morning low temperatures for the weekend
will be in the mid to upper 60s which limits the overnight relief
from the heat. All areas east of the Cascades will be quite warm
but not to advisory levels.

Moisture from a closed upper low off of California is still
expected for later Sunday and into the first of the week. This
will bring a slight chance of thunderstorms to many areas. The
possibility of lightning following the heat wave may increase
fire risk across the area. JBL

&&

.AVIATION...22/18Z TAF CYCLE...Strong northerly winds will
impact the coastline today with lighter but still gusty winds into
the Umpqua Basin and Illinois Valley. North to northeast winds
should diminish this evening in most places but will remain gusty
over the coastal higher terrain. Mostly VFR across the area for the
next 24 hours. SK

&&

.MARINE...Updated 830 AM Thursday, 22 June 2017...An unusually
strong thermal trough will prevail over the south coast into Friday,
causing steep, wind driven seas and gale force north winds. The
strongest winds and steepest seas will occur during the afternoons
and evenings south of Cape Blanco...but even northern portions of
the waters will have strong winds (occasional gale force gusts) and
warning level hazardous seas through tonight. Conditions will
gradually improve this weekend with conditions dropping below
advisory levels by Saturday morning. Southerly flow and fog are
expected Saturday night into Sunday.
-Sven/SK

&&

.PREV DISCUSSION... /Issued 320 AM PDT Thu Jun 22 2017/

DISCUSSION...The heat is on. Very hot temperatures will impact
areas from west to east over the next several days, starting with
a heat advisory for the Chetco area of the Curry County coast
today. Highs will likely reach 90 or above in Brookings again
today, following lows this morning in the mid to upper 70s. The
thermal trough will strengthen and begin to slide inland this
weekend. While this will mean relief for the southern coast, where
south winds will bring a surge of clouds and cooler temperatures
late Friday into Saturday, the inland areas will continue to warm
significantly. Triple digit highs will likely be common Saturday
and perhaps SUnday as well for the West Side, with all inland
areas seeing highs 20 to 25 degrees above normal for this time of
year. With overnight lows this weekend remaining relatively warm
as well, heat headlines may be necessary for the Rogue and
Illinois Valleys, as well as the valleys of Siskiyou County.

Relief for the rest of the forecast area will arrive late in the
weekend, as an upper level trough slowly pushes into the coast.
Shortwaves in the flow ahead of the trough may be enough to kick
off convection over much of the area Sunday afternoon through
Monday evening, but the timing and location of these storms is
still uncertain. Whether or not thunderstorms do develop,
temperatures will see a marked cooling trend early next week,
dropping to near normal values for the rest of the forecast term.
-BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 9 PM PDT this evening for ORZ022.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until midnight PDT
Friday night for      PZZ350-356-370.      Gale Warning until
midnight PDT Friday night for PZZ356-376.      Hazardous Seas
Warning until midnight PDT Friday night for      PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:00 PM PDTExcessive Heat WarningMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath3 days
Jun 22, 3:00 PM PDTHeat AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath3 days

Nearby

Red Flag Warnings in Oregon, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.